Kansas, 2008Damaging Wind in Kansas, May 25, 2008
May 25, 2008 · NWS TOP · 1 event in 1 county or zone
A weakening thunderstorm in Lyon County produced a heat burst and attendant strong winds that caused damage south of the city of Emporia. The measured temperature at the Emporia Airport (KEMP) increased by 20 degrees between 4:44am and 5:11am from 71 to 91 degrees fahrenheit.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening thunderstorm in Lyon County produced a heat burst and attendant strong winds that caused damage south of the city of Emporia. The measured temperature at the Emporia Airport (KEMP) increased by 20 degrees between 4:44am and 5:11am from 71 to 91 degrees fahrenheit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 2:59 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 25, 2:59 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT SUN MAY 25 2008
.DISCUSSION...
A WARM AND SOMEWHAT MUGGY NIGHT ACROSS THE AREA AS TEMPERATURES
AND DEWPOINTS BOTH HOVERING IN THE UPPER 60S TO LOWER 70S.
OVERNIGHT CONVECTION HAS REMAINED SOUTH OF THE CWA.
CERTAINLY AN INTERESTING COUPLE OF DAYS SHAPING UP IN THE NEAR
TERM FORECAST. UPPER TROF STILL HOLDING POSITION OVER THE WEST
COAST...WITH LARGE GYRE HAVING BEEN EJECTED NORTHEASTWARD OUT OF
THE TROF INTO THE NORTHERN PLAINS. THIS FEATURE CONTINUES TO LIFT
EAST/NORTHEAST THROUGH THE DAY TODAY...BEFORE BEING SHOVED BACK
SOUTHWARD INTO THE CENTRAL PLAINS ON MONDAY. FOR TODAY...EFFECTIVE
WARM FRONT DEVELOPS THROUGH THE DAY AS NORTHERLY WINDS OUT WEST
AND SOUTHERLY WINDS IN THE EAST RESULT IN CONVERGENCE IN OUR
WESTERN AND NORTHERN CWA BY LATE AFTERNOON. INITIAL CONCERN WOULD
BE SEVERE POTENTIAL...WITH GOOD INSTABILITY AND SHEAR BY LATE
AFTERNOON ACROSS NE KS BRINGING HAIL AND WIND THE MAIN THREAT FROM
STORMS THAT DEVELOP.
AS NORTHERN LOW BEGINS TO DROP SOUTHWARD...FLOW ALOFT BECOMES MORE
WESTERLY AND EFFECTIVELY STALLS OUT THE FRONT ALONG THE KS
NEBRASKA BORDER IN THE EVENING HOURS. MOISTURE ALONG AND SOUTH OF
THE BOUNDARY IS ABUNDANT...WITH DEWPOINTS NEAR 70 AND PW VALUES
AROUND 1.5 INCHES. LLJ DEVELOPS WITH 40 TO 50 KTS IMPINGING AND
CONVERGING ALONG THIS BOUNDARY BY 06Z MONDAY. LLJ THEN SLOWLY
VEERS THROUGH 12Z. AXIS OF BEST 850MB THETA E ROTATES FROM CTRL
KS INTO EASTERN KS OVERNIGHT. ALL IS EXCELLENT SETUP FOR STORMS TO
DEVELOP OVER AND OVER AGAIN IN CTRL KS AND PROPAGATE EASTWARD
ALONG THE BOUNDARY ALL THROUGH THE NIGHT. WHILE POSITION OF THIS
BOUNDARY MAY ADJUST NORTH OR SOUTH OF CURRENT FORECAST...WITH SUCH
GENEROUS PARAMETERS IN PLACE THINK A FLASH FLOOD WATCH IS PRUDENT
FOR COUNTIES NORTH OF INTERSTATE 70. RAINFALL RATES OVER AN INCH
AN HOUR ARE POSSIBLE.
COULD TRANSITION TO A FLOODING EVENT DEPENDING ON HOW FIRST ROUND
DEVELOPS. FRONT PROGGED TO GET REINFORCED AS UPPER TROF SLIDES
SOUTHWARD ON MONDAY...AND MODELS BRING A SHORTWAVE ACROSS THE
BOUNDARY OVERNIGHT MONDAY INTO TUESDAY. THIS WOULD SET UP SIMILAR
CONDITIONS TO SUNDAY NIGHT WITH FLOODING BEING ANOTHER SIGNIFICANT
CONCERN. WILL HAVE TO SEE HOW FIRST ROUND DEVELOPS BUT BOTH SUNDAY
NIGHT AND MONDAY NIGHT SHOULD BE MONITORED CLOSELY FOR FLOODING
POTENTIAL.
TUES/WED BRING IN COOLER HIGH PRESSURE BEHIND UPPER WAVE DROPPING
SOUTHWARD. SHOULD START TO SEE SOME RECOVERY IN TEMPS BY LATE
THURSDAY WITH CONTINUED WARMING TREND FRIDAY AND SATURDAY. NO
CHANGES BEYOND WEDNESDAY. 67
&&
.AVIATION...
INITIAL CONCERNS FOR TOP AND FOE ARE THE PROGRESSION OF MVFR/IFR
STRATUS BUILDING SOUTHWEST FROM NORTHERN MO. DIFFICULT TO TRACK
STRATUS DECK WITH PERSISTENT CONVECTION OVER SOUTHEAST KS KEEPING
SOLID ANVIL SHIELD OVER ALL TAF SITES. MHK ON WESTERN PERIPHERY OF
ANVIL...AND HAVE SEEN VSBYS DROP TO IFR CONDITIONS WITH APPARENTLY
JUST ENOUGH BREAKS IN CIRRUS TO ALLOW RADIATIVE FOG TO DEVELOP.
CONVECTIVE INTENSITY/TRACK ALSO UNCERTAIN FROM SE KS...WOULD
EXPECT CONVECTION TO WEAKEN AS IT PUSHES NORTHEAST THIS
MORNING...SO NO MENTION OF TS IN TAFS INITIALLY...BUT WILL WATCH
RADAR TRENDS IN CASE THIS COMPLEX MANAGES TO HOLD TOGETHER. THIS
AFTERNOON CONVECTIVE CHANCES ARE MAIN CONCERN...NO CONFIDENCE IN
TS DVLP OVR TAF SITES THIS AFTERNOON...SO NO MENTION WITH 12Z TAF
CYCLE. TS CHANCES INCREASE GREATLY AFT 06Z...AND WILL CARRY
MENTION OF TS AT THIS TIME WITH HIGHER CONFIDENCE. MVFR/IFR
CONDITIONS LIKELY WITH ANY CONVECTION WITH DEEP GULF MOISTURE IN
PLACE.
CAVANAUGH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY
TO 10 AM MONDAY FOR COUNTIES MAINLY NORTH OF INTERSTATE 70.
KSZ008>KSZ012-KSZ020>KSZ024-KSZ026-KSZ034.
&&
67/67/CAVANAUGH
Hazardous weather outlook, May 25, 5:11 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT SUN MAY 25 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-261115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
611 AM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS MORNING...WITH CHANCES
INCREASING ACROSS THE NORTHERN BORDER THIS AFTERNOON. THERE IS
ENOUGH INSTABILITY AND WIND SHEAR TO MAKE STRONG WINDS AND HAIL
THE MAIN THREAT FROM THESE STORMS.
TONIGHT...FLOODING WILL BECOME THE PRIMARY CONCERN AS A SURFACE
BOUNDARY MOVES INTO NORTHERN KANSAS AND BECOMES A POTENTIAL FOCUS
FOR CONVECTION OVERNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED
NORTH OF INTERSTATE 70 FROM 7PM TO 10AM MONDAY. RAINFALL RATES OF
OVER AN INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. STAY TUNED
FOR UPDATES FOR TIMING AND LOCATION OF OVERNIGHT STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY RAINS WILL BE POSSIBLE AGAIN MONDAY NIGHT AS ANOTHER FRONT
MOVES INTO THE AREA...AND ADDITIONAL FLOOD WATCHES MAY BECOME
NECESSARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT RAINFALL RATES OF OVER AN INCH PER HOUR
TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 25, 4:24 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CDT SUN MAY 25 2008
KSZ054-058-251130-
LYON-COFFEY-
INCLUDING THE CITY OF...EMPORIA
524 AM CDT SUN MAY 25 2008
...HEAT BURST IN LYON COUNTY...
THE TEMPERATURE AT THE EMPORIA AIRPORT JUMPED FROM 71 DEGREES AT
4:44AM...UP TO 91 DEGREES AT 5:11 AM. THIS IS LIKELY THE RESULT OF
AIR DESCENDING FROM RAIN SHOWERS IN THE AREA AND WARMING VERY QUICKLY
AS IT COMES IN CONTACT WITH THE GROUND. WIND GUSTS NEAR 41 MPH
HAVE ALSO BEEN REPORTED AT THE AIRPORT. CONDITIONS MAY EXTEND
EASTWARD INTO COFFEY COUNTY THROUGH 6 AM.
Thunderstorm Wind, Lyon
- When
- May 25, 5:27 AM CST
- Where
- Lyon County, 1 mi S of (Emp)emporia Muni Ar
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.316, -96.180
A few trees were blown down along 160 Road just south of the city of Emporia. Power was reported to be out across portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, May 25, 2008$250,000 · EF0 · 23 events
- Dust Storm and Hail in Texas, May 25, 2008$355,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101090.